Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 124, NWS Springfield, MO

April 29, 2003Christian County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 29, 2003, 3:44 PM CDT for Christian County, Missouri. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2003, 3:44 PM CDT (20:44 UTC)
Expired
Apr 29, 2003, 4:45 PM CDT
In force
61 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Christian County, MO

The radar

The Springfield radar (KSGF), 38 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 2:05 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.7 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
240 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1513 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

598 
WUUS53 KSGF 292044
SVRSGF
MOC043-292145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
344 PM CDT TUE APR 29 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CHRISTIAN COUNTY IN MISSOURI

* UNTIL 445 PM CDT

* AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTH OF OZARK...AND MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   SPARTA BY 400 PM CDT.
   OZARK...NIXA BY 405 PM CDT.

THE TOWNS OF CHRISTIAN CENTER...SELMORE...LINDEN AND FREMONT HILLS
ARE ALSO IN THE PATH OF THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

LAT...LON 3685 9335 3682 9303 3709 9292 3709 9333

$$

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:15 PM CDT, 29 minutes earlier.

Area forecast discussion, Apr 29, 3:15 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
315 PM CDT TUE APR 29 2003

MORE STORMS POSSIBLE THIS AFTERNOON AND EVENING.  DIURNALLY DRIVEN
AFTERNOON WARMTH AND LOW LEVEL MOISTURE ADVECTION COUPLED WITH COLD
AIR ALOFT WILL FURTHER DESTABILIZE AN ALREADY UNSTABLE ATMOSPHERE.
MORNING SOUNDING SHOWS A CAPE VALUE OF 3144 J/KG.  AN
AFTERNOON MODIFIED SOUNDING WITH A FORECASTED SURFACE TEMP / DEW
POINT OF 78 / 63 REVEALS VALUES APPROACHING 4000 J/KG.  MAIN
SYNOPTIC BOUDARY EXTENDS ACROSS NORTHERN KANSAS AND
MISSOURI...HOWEVER...SGF 8 BIT HALF DEGREE REFLECTIVITY SHOWS
RESIDUAL OUTFLOW BOUNDARIES MEANDERING ABOUT SW AND CENTRAL MO FROM
LAST NIGHTS SEVERE CONVECTION.  WILL MONITOR RADAR CLOSELY FOR
STORMS FIRING ALONG THESE BOUNDARIES THIS AFTERNOON.  CONCLUSION OF
FIRST PERIOD CONVECTION WILL BE THE INITIAL FORECAST
CONCERN...FOLLOWED BY MORE THUNDERSTORM CHANCES WEDNESDAY INTO
THURSDAY.

MORNING SOUNDING AS WELL AS DECREASING SURFACE DEWS OVER THE PLATEAU
INDICATE THE LACK OF DEEP LOW LEVEL MOISTURE THIS AFTERNOON.
HOWEVER...DECENT MOISTURE BANK CONTAINING MID 60 DEWPOINTS IN
CENTRAL AND NORTHEAST ARKANSAS MAY HELP COMPENSATE FOR SEVERE
CONVECTION THIS AFTERNOON.  ACTIVITY MAY BE SIMILAR TO YESTERDAYS
STORMS AS WIDESPREAD CONVECTION NOT PROBABLE...BUT WILL LIKELY SEE
SOME STORMS...EVENTUALLY DETERIORATING BY MIDNIGHT.  ONGOING
FORECAST HANDLES THIS WELL AND WILL CONTINUE THE CHANCE
WORDING...AND INSERT ENDING BY MIDNIGHT.

REGION TO REMAIN WITHIN GULF AIR MASS FROM NOW INTO THURSDAY.  WILL
NOT EXPERIENCE MUCH TEMPERATURE CHANGE DAYS ONE AND TWO.  SURFACE
LOW CONTINUES TO CIRCULATE OVER THE HIGH PLAINS OF WESTERN
KANSAS/EASTERN COLORADO.  SHORTWAVE ENERGY WILL EVENTUALLY EJECT
ACROSS NEBRASKA ALONG WITH ACCOMPANIED SURFACE LOW.  SYNOPTIC COLD
FRONT EVOLVES INTO A NORTHEAST TO SOUTHWEST ORIENTATION ACROSS
MISSOURI BY THURSDAY.  UPON FRONTAL PASSAGE...GFS IS MUCH MORE
AGGRESSIVE WITH WIDESPREAD PRECIPITATION THAN THE ETA.  GIVEN
SOUTHERLY FLOW PROVIDING SLIGHTLY DEEPER LOW LEVEL MOISTURE BY
THURSDAY...GFS MAY HAVE A BETTER HANDLE ON QPF AND WILL WEIGH
FORECAST IN THIS DIRECTION.

DAYS 3 - 7 (FRIDAY - MONDAY)
UPPER LEVEL RIDGE BUILDS OVER THE NATIONS MID SECTION FRIDAY THROUGH
SATURDAY.  A MIX OF CLOUDS AND SUN CAN BE EXPECTED...ALONG WITH
TEMPERATURES BELOW SEASONAL AVERAGES.  OTHER THAN A FEW TWEAKS WITH
CLOUDS AND TEMPS...ONGOING FORECAST LOOKS RIGHT ON TRACK.

GFS ADVERTISING THE DISSIPATION OF PACIFIC NORTHWEST LONGWAVE...AND
EJECTING A VIGOROUS SHORTWAVE ACROSS THE CENTRAL PLAINS AND INTO THE
MISSOURI VALLEY.  DUE TO UNCERTAINTIES AND SOME LONG RANGE MODEL
DIFFERENCES...WILL NOT STRAY FROM ONGOING FORECAST.

.SGF...
MO...NONE.
KS...NONE.

CRAMER
Hazardous weather outlook, Apr 29, 1:25 PM CDT, 2 hours 19 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
125 PM CDT TUE APR 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED SEVERE THUNDERSTORMS CONTAINING GOLF BALL SIZED HAIL.
  SLOW MOVING THUNDERSTORM CONTAINING TORRENTIAL DOWNPOURS WITH
  FLASH FLOOD POTENTIAL.

  AREAS AFFECTED AND TIMING:

  FOR ALL OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS FROM 130
  PM TO 1000 PM.

  DISCUSSION:

  ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL LIKELY ERUPT THIS
  AFTERNOON ACROSS EXTREME SOUTHEAST KANSAS AND THE MISSOURI
  OZARKS.  AFTERNOON HEATING AND SUFFICIENT LOW LEVEL MOISTURE
  WILL AID IN EVOLVING A STRONGLY UNSTABLE ATMOSPHERE.  A LOW
  LEVEL WEAK CONVERGENCE ZONE ACROSS SOUTHERN MISSOURI ALONG WITH
  RESIDUAL OUTFLOW BOUNDARIES FROM LAST NIGHTS CONVECTION...CONTINUE
  TO MEANDER OVER THE AREA AND MAY INDUCE STORM INITIATION
  SOME TIME AFTER 130 PM.  DUE TO VERY WEAK UPPER LEVEL WINDS...SOME
  OF THESE STORMS MAY PROPAGATE IN A SLOW NATURE...AND AFFECT
  LOCATIONS IN LONG DURATIONS.  THEREFORE...FLASH FLOODING POTENTIAL
  EXISTS WHERE STORMS BECOME NEARLY STATIONARY.

 .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  THUNDERSTORMS MAY REDEVELOP TOMORROW AFTERNOON...AND AGAIN
  THURSDAY AFTERNOON.  THE REGION WILL REMAIN UNDER THE INFLUENCE
  OF SOUTHERLY FLOW...CREATING AFTERNOON INSTABILITY EACH DAY.  A
  COLD FRONT WILL APPROACH THE REGION THURSDAY...AND TRIGGER
  WIDESPREAD SHOWERS AND THUNDERSTORMS THROUGH MUCH OF THE DAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED 130 PM - 10 PM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

CRAMER

In the hours before

Special weather statement, Apr 29, 2:09 PM CDT, 1 hour 35 minutes before
MOZ055>058-066>071-077>083-088>098-101>106-300000-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
209 PM CDT TUE APR 29 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 179...IN EFFECT UNTIL 700 PM CDT TUESDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...
DALLAS...DENT...DOUGLAS...GREENE...HICKORY...HOWELL...JASPER...
LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER...MORGAN...NEWTON...
OREGON...OZARK...PHELPS...POLK...PULASKI...SHANNON...ST. CLAIR...
STONE...TANEY...TEXAS...VERNON...WEBSTER AND WRIGHT.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...HOUSTON...
JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE
BEACH...OZARK...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

LINDENBERG
Local storm report, Apr 29, 3:27 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
327 PM CDT TUE APR 29 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 PM    2 N CHESTNUTRIDGE         MO   .75 INCH HAIL
04/29/03   CHRISTIAN                      THREE QUARTER INCH HAIL
                                          COVERING THE GROUND.
                                          REPORTED BY POST OFFICE.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 8:04 PM CDTSevere Thunderstorm WarningSGFDouglas56 min
Apr 29, 3:20 PM CDTSevere Thunderstorm WarningSGFChristian25 min
Apr 29, 3:55 PM CDTSevere Thunderstorm WarningSGFPhelps65 min
Apr 29, 4:20 PM CDTSevere Thunderstorm WarningSGFOzark55 min
Apr 29, 6:46 PM CDTSevere Thunderstorm WarningSGFPulaski44 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.